Skip to main content

BISAP Score

The BISAP score is a bedside risk stratification tool for acute pancreatitis. It assigns one point each for BUN >25 mg/dL, impaired mental status, SIRS, age >60 years, and pleural effusion. Higher scores are associated with increased risk of severe disease, organ failure, and mortality.

Formula: BISAP = sum of 5 binary variables (BUN >25, altered mental status, SIRS, age >60, pleural effusion), total 0-5.

Save your results with a free account

Keep a history of calculations, favorite tools, and access your dashboard anytime.

How It Works

1

Score five criteria at admission or within the first 24 hours

BISAP must be calculated within 24 hours of admission, as it captures admission-based severity — not delayed clinical evolution. Assess five binary criteria: (1) BUN >25 mg/dL from the basic metabolic panel; (2) Impaired mental status (disorientation, lethargy, stupor, or coma — GCS <15 captures this in most settings); (3) SIRS (systemic inflammatory response syndrome) — requires 2 or more of: temperature >38°C or <36°C, heart rate >90 bpm, respiratory rate >20 breaths/min, WBC >12,000 or <4,000 or >10% bands; (4) Age >60 years; (5) Pleural effusion on imaging (chest X-ray or CT).

2

Sum the binary criteria for a score of 0–5

Each criterion present scores one point; absent scores zero. Total the positive findings for a score from 0 (none present) to 5 (all present). Unlike Ranson criteria (11 items, split between admission and 48 hours) and APACHE II (12 continuous variables requiring a table), BISAP is entirely binary and calculable in minutes at bedside, making it the most practical tool for early pancreatitis severity assessment in busy ED and hospitalist settings.

3

Interpret score to guide level of care and management intensity

Risk stratification by BISAP score: 0–2 = low-to-moderate mortality risk (<1–2%); standard ward admission with IV fluids, NPO, pain management, and serial monitoring. Score 3–5 = high mortality risk (5–20%) with significant organ failure risk — strong indication for ICU-level monitoring, aggressive IV fluid resuscitation (250–500 mL/hr of lactated Ringer's preferred), early gastroenterology/critical care consultation, and preparation for potential interventional procedures. Score ≥3 patients should be closely monitored for organ failure development every 4–6 hours.

Who Uses the BISAP Score

Emergency Department Triage of Acute Pancreatitis

Emergency physicians

Calculate BISAP immediately when acute pancreatitis is diagnosed in the ED (lipase >3x ULN with compatible clinical presentation). Use BISAP ≥3 to trigger early ICU consultation, aggressive fluid resuscitation, and admission to a monitored bed rather than a general medical floor.

ICU Admission Decision

Hospitalists and intensivists

BISAP ≥3 is associated with 7–20% in-hospital mortality and carries substantial risk of organ failure (renal, pulmonary, circulatory). This threshold justifies ICU admission for hemodynamic monitoring, hourly urine output tracking, and early aggressive fluid resuscitation.

Guiding Aggressive Fluid Resuscitation Urgency

All admitting clinicians

High BISAP scores justify early aggressive isotonic fluid resuscitation. Lactated Ringer's (LR) is preferred over normal saline — the WATERFALL trial (de-Madaria et al., NEJM 2022) showed LR reduced SIRS in acute pancreatitis. BISAP ≥3 supports 250–500 mL/hr LR for the first 24 hours with hourly urine output monitoring.

Communicating Prognosis to Patients and Families

Hospitalists and gastroenterologists

BISAP provides a structured framework for family meetings: BISAP 0–2 = good prognosis expected; BISAP ≥3 = serious illness with meaningful mortality risk, possible prolonged ICU stay, and risk of complications including pancreatic necrosis.

Comparing Severity Tools — BISAP vs Ranson vs APACHE II

Clinical educators and GI fellows

Teach the practical differences: Ranson criteria uses 11 items across two time points (admission AND 48 hours), making early calculation impossible. APACHE II requires continuous variables requiring table lookup, validated in ICU settings. BISAP is 5 binary items calculable at admission — the most accessible for initial triage in non-ICU settings.

Pro Tips

1

BISAP is simpler and faster than Ranson criteria

Ranson criteria uses 11 items (5 at admission + 6 at 48 hours), requiring a second calculation. BISAP uses 5 binary items all assessable at initial presentation. Head-to-head validation by Singh et al. (Gastroenterology 2009) showed BISAP performed comparably to APACHE II and Ranson for predicting severe pancreatitis — with far less complexity.

2

SIRS requires 2 or more of 4 specific criteria — know them cold

SIRS = ≥2 of: (1) Temperature >38°C OR <36°C; (2) Heart rate >90 bpm; (3) Respiratory rate >20 breaths/min; (4) WBC >12,000/µL OR <4,000/µL OR >10% band forms. SIRS is the most complex criterion in BISAP and the most commonly mis-scored. Check all four components systematically before scoring SIRS as absent.

3

BUN >25 mg/dL is a key early hemoconcentration marker

Elevated BUN in acute pancreatitis reflects hemoconcentration (inadequate volume resuscitation) and systemic inflammation — both markers of severity. A BUN >25 at admission, combined with rising BUN over 24 hours despite IVF, predicts need for ICU care and mortality independently of other factors.

4

BISAP ≥3 patients need ICU-level monitoring

The transition from BISAP 2 to 3 represents a dramatic increase in mortality risk (~1% to ~5–10%). BISAP ≥3 should trigger ICU consultation regardless of initial hemodynamic stability. Severe pancreatitis can deteriorate rapidly — a patient who appears stable at admission may develop third-spacing and circulatory failure within 12–24 hours.

5

Lactated Ringer's preferred over normal saline for acute pancreatitis resuscitation

The WATERFALL randomized controlled trial (de-Madaria et al., NEJM Evidence 2022) demonstrated that lactated Ringer's significantly reduced SIRS compared to normal saline (9% vs 18% at 24 hours) without increasing fluid overload. LR should be the default isotonic resuscitation fluid in acute pancreatitis, particularly in high-BISAP patients where SIRS reduction is a priority.

6

CT severity index (CTSI) is needed if clinical deterioration or to assess necrosis

BISAP predicts mortality from clinical variables but cannot assess local complications. Contrast-enhanced CT is required for pancreatic necrosis assessment (Balthazar/CTSI scoring). Obtain CT if: clinical deterioration despite 48–72 hours of treatment, suspected infected necrosis (fever + leukocytosis beyond 5–7 days), or if diagnosis is uncertain. Avoid CT in the first 48–72 hours unless absolutely necessary — early imaging often underestimates necrosis.

7

Gallstone pancreatitis: ERCP if cholangitis or biliary obstruction present

In gallstone pancreatitis (elevated bilirubin, ALP, dilated CBD on ultrasound), urgent ERCP is indicated if concurrent cholangitis (Charcot's triad: fever, jaundice, RUQ pain) or biliary obstruction is present. ERCP within 24–72 hours in gallstone pancreatitis without cholangitis does not improve outcomes (Oria et al., NEJM 2007). Cholecystectomy during same hospitalization (once pancreatitis resolves) prevents recurrence.

8

Early enteral nutrition within 24–48 hours in severe pancreatitis

NPO is appropriate initially for severe pancreatitis but prolonged fasting worsens outcomes. The PYTHON and other trials support early (within 24–48 hours) enteral feeding via nasojejunal tube in severe acute pancreatitis (BISAP ≥3). Early enteral nutrition reduces infections, organ failure, and length of stay compared to parenteral nutrition or prolonged NPO.

9

BISAP underestimates severity in necrotizing pancreatitis

BISAP was validated for predicting in-hospital mortality from clinical variables, but it does not directly assess local complications. Necrotizing pancreatitis (necrosis >30% of pancreatic parenchyma) is associated with 15–20% mortality even in patients who score relatively low on BISAP. Any patient with suspected severe pancreatitis (BISAP ≥2) who fails to improve in 48–72 hours should have contrast-enhanced CT to assess for necrosis.

Common Questions About Your Results

Evidence-Based Methodology

BISAP was developed by Wu et al. (Am J Gastroenterol 2008) in 17,992 hospital admissions for acute pancreatitis across 16 US hospitals. Score ≥3 had 7.4% in-hospital mortality vs 0.1% for score 0. Externally validated by Singh et al. (Gastroenterology 2009), who found BISAP comparable to APACHE II for predicting severe pancreatitis and organ failure. ACG Clinical Guidelines for the Management of Acute Pancreatitis (Tenner et al., Am J Gastroenterol 2013) recommend BISAP for early severity assessment. Lactated Ringer's superiority demonstrated by de-Madaria et al. (NEJM Evidence 2022).

Clinical Content Trust

Last reviewed:
April 21, 2026
Guideline version:
General evidence framework v2026.04
Source set version:
Primary-source set v1

How to Interpret Your Result

Higher BISAP scores indicate higher risk for severe acute pancreatitis outcomes and should prompt closer monitoring and reassessment.

When to Use This Tool

Use this tool in confirmed or suspected acute pancreatitis to support early triage and level-of-care planning.

Limitations

BISAP is a prognostic aid, not a treatment algorithm. Performance can vary by population and care setting, and serial clinical reassessment remains essential.

For related assessments, see Rockall Score, AIMS65 and MELD Score.

Disclaimer: This tool is for educational and informational purposes only. It is not a substitute for professional medical advice, diagnosis, or treatment. Always consult a qualified healthcare provider with questions about your health.

Changelog

  1. April 21, 2026 · trust-baseline

    Clinical trust metadata enabled for this tool page with structured review/version fields.

Frequently Asked Questions